Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 99, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 28, 2020, 1:21 PM EDT for Defiance County, Paulding County, Ohio; Allen County, DeKalb County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 1:21 PM EDT (17:21 UTC)
- Expired
- Aug 28, 2020, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN, Defiance County, OH, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
235
WUUS53 KIWX 281721
SVRIWX
INC003-033-OHC039-125-281745-
/O.NEW.KIWX.SV.W.0099.200828T1721Z-200828T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
121 PM EDT Fri Aug 28 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Allen County in northeastern Indiana...
Southeastern De Kalb County in northeastern Indiana...
Northwestern Defiance County in northwestern Ohio...
Northwestern Paulding County in west central Ohio...
* Until 145 PM EDT.
* At 120 PM EDT, a severe thunderstorm was located near Grabill, or 8
miles southwest of Hicksville, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hicksville, Antwerp, Grabill, St. Joe, Leo-cedarville, Newville,
Cuba, Saint Joe, Harlan and Spencerville In Dekalb County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 8498 4125 8502 4143 8478 4143 8475
4119 8461
TIME...MOT...LOC 1720Z 245DEG 11KT 4124 8492
HAIL...1.00IN
WIND...60MPH
$$
RTC2 follow-up statements
188
WWUS53 KIWX 281736
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
136 PM EDT Fri Aug 28 2020
INC003-033-OHC039-125-281745-
/O.CON.KIWX.SV.W.0099.000000T0000Z-200828T1745Z/
Allen IN-De Kalb IN-Defiance OH-Paulding OH-
136 PM EDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHEASTERN ALLEN...SOUTHEASTERN DE KALB...WEST CENTRAL DEFIANCE
AND NORTHWESTERN PAULDING COUNTIES...
At 136 PM EDT, a severe thunderstorm was located near Antwerp, or 7
miles southeast of Hicksville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hicksville, Antwerp and Harlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4129 8491 4133 8485 4137 8471 4119 8461
4117 8484 4120 8494
TIME...MOT...LOC 1736Z 278DEG 22KT 4122 8466
HAIL...1.00IN
WIND...60MPH
$$
RTC984
WWUS53 KIWX 281744
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
144 PM EDT Fri Aug 28 2020
INC003-033-OHC039-125-281754-
/O.EXP.KIWX.SV.W.0099.000000T0000Z-200828T1745Z/
Allen IN-De Kalb IN-Defiance OH-Paulding OH-
144 PM EDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...WEST CENTRAL DEFIANCE AND NORTHWESTERN
PAULDING COUNTIES WILL EXPIRE AT 145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4129 8491 4133 8485 4137 8471 4119 8461
4117 8484 4120 8494
TIME...MOT...LOC 1744Z 245DEG 11KT 4122 8465
$$
RTCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:45 AM EDT, 7 hours 36 minutes earlier.
Area forecast discussion, Aug 28, 5:45 AM EDT, 7 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
545 AM EDT Fri Aug 28 2020
.SYNOPSIS...
Issued at 323 AM EDT Fri Aug 28 2020
Today into tonight will feature muggy conditions and chances for
scattered showers and storms. Cooler weather is then expected
this weekend into early next week behind a cold front. Breezy
northwest winds will create dangerous swim conditions on Lake
Michigan Saturday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 323 AM EDT Fri Aug 28 2020
Muggy/warm conditions will remain the primary wx story today in
between a srn WI-central MI frontal zone, and the remnants of
Laura tracking into western KY. There remains chances for isolated
to widely scattered showers and storms, mainly this afternoon,
given ample low level moisture and minimal capping. However, the
degree of instability may be limited by mid level cloud cover
associated with Laura. A trigger is also of low confidence
given the reliance of a subtle mid level impulse and/or possible
outflow boundaries. Given these factors did lower PoPs a bit, with
lacking shear/flow suggesting pulse convection at best (isolated
microburst wind threat).
A cold front will then drop southeast into the area later tonight
on the leading edge of a northern stream shortwave and mid-level
speed max. A weakening area of convection will likely accompany
this feature into at least northern portions of the forecast area
given high moisture content and decent forcing.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 323 AM EDT Fri Aug 28 2020
Chances for a few lingering showers early Saturday morning will give
way to cooler and drier weather for the remainder of the day thanks
to breezy post-frontal northwest winds. Winds relax then into Sunday
and Monday as sprawling high pressure takes shape over the Great
Lakes with low humidity and temps slightly below normal.
Pattern could trend a bit more active toward the middle of next week
as a frontal boundary sags se into the region on the eastern flank
of a Plains upper trough. Models continue to show several embedded
shortwaves ejecting out of the base of this upper trough, though
timing and track at this range remains low. Opted to hold with
NBM broadbrush low-mid chance PoPs as a result Tuesday through
Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 545 AM EDT Fri Aug 28 2020
VFR for much of this fcst period. Like yesterday morning, brief MVFR
restriction in stratus invof KSBN but will mix out rapidly after
sunrise. Little else of note through the rest of the period given
lack of substantial moisture or mass flux through warm sector this
afternoon. Late night timing of cold frontal passage and nocturnal
stabilization likely to yield nothing of note either although post
frontal cold advection should lead to some low stratus development
for a time toward daybreak Sat.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from late tonight through late Saturday
night for INZ003.
MI...Beach Hazards Statement from late tonight through late Saturday
night for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 4 AM Saturday to 4 AM EDT Sunday for
LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 28, 4:06 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 406 AM EDT Fri Aug 28 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-290815- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 406 AM EDT Fri Aug 28 2020 /306 AM CDT Fri Aug 28 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for scattered thunderstorms this afternoon into tonight. A few thunderstorms could become strong to severe with damaging winds and locally heavy rainfall the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low chance for thunderstorms Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-290815- La Porte-Berrien- 406 AM EDT Fri Aug 28 2020 /306 AM CDT Fri Aug 28 2020/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. There is a chance for scattered thunderstorms this afternoon into tonight. A few thunderstorms could become strong to severe with damaging winds and locally heavy rainfall the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Hazardous swimming conditions are expected at Lake Michigan beaches Saturday. There is a low chance for thunderstorms Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 406 AM EDT Fri Aug 28 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 4 AM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance for scattered thunderstorms this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hazardous conditions likely for small craft Saturday. There is a low chance for thunderstorms Tuesday afternoon through Thursday.
In the hours before
Special weather statement, Aug 28, 11:59 AM EDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Northern Indiana 1159 AM EDT Fri Aug 28 2020 MIZ078-079-281630- St. Joseph-Cass- 1159 AM EDT Fri Aug 28 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASS AND NORTHWESTERN ST. JOSEPH COUNTIES... At 1158 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Marcellus to 6 miles northwest of Dowagiac. Movement was east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Marcellus, Flowerfield, Magician Lake, Dewey Lake, Howardsville, Sandy Beach and Indian Lake. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4207 8548 4202 8571 4200 8622 4207 8622 TIME...MOT...LOC 1558Z 259DEG 20KT 4207 8574 4203 8622 HAIL...0.50IN WIND...40MPH RTC
Special weather statement, Aug 28, 1:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
100 PM EDT Fri Aug 28 2020
INZ009-018-OHZ004-005-015-016-281745-
De Kalb-Allen-Henry-Putnam-Defiance-Paulding-
100 PM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ALLEN...
SOUTHERN DE KALB...NORTHWESTERN PUTNAM...CENTRAL DEFIANCE...PAULDING
AND SOUTH CENTRAL HENRY COUNTIES...
At 1259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Huntertown to near Continental.
Movement was northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Defiance, Auburn, Garrett, Hicksville, Butler, Huntertown, Paulding,
Antwerp, Kalida, Continental, Grabill, St. Joe, Oakwood,
Leo-cedarville, Concord, Newville, Dupont, Melrose, Latty and Cecil.
This includes Interstate 69 in Indiana between mile markers 319 and
330.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4099 8420 4126 8526 4126 8519 4132 8519
4145 8496 4116 8392
TIME...MOT...LOC 1659Z 241DEG 17KT 4128 8519 4104 8424
HAIL...0.50IN
WIND...40MPH
RTCSpecial weather statement, Aug 28, 1:11 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Northern Indiana 111 PM EDT Fri Aug 28 2020 INZ003>005-014-281800- La Porte-St. Joseph-Marshall-Elkhart- 111 PM EDT Fri Aug 28 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ELKHART... CENTRAL ST. JOSEPH...NORTHEASTERN MARSHALL AND EASTERN LA PORTE COUNTIES... At 110 PM EDT/1210 PM CDT/, radar indicated strong thunderstorms were located along a line extending from near North Liberty to Bremen. Movement was northeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... South Bend, Mishawaka, Bremen, Gulivoire Park, North Liberty, New Carlisle, Wakarusa, Lakeville, Fish Lake, Crumstown, Woodland, Southwest and Wyatt. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4170 8646 4156 8589 4142 8612 4154 8659 TIME...MOT...LOC 1710Z 239DEG 16KT 4155 8652 4146 8617 HAIL...0.50IN WIND...40MPH RTC
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:00 PM EDT | Special Weather Statement | IWX | Paulding | 45 min |
| Aug 28, 2:25 PM EDT | Special Weather Statement | IWX | Henry | 35 min |
| Aug 28, 3:45 PM EDT | Special Weather Statement | IWX | Allen | 15 min |
| Aug 28, 4:02 PM EDT | Special Weather Statement | IWX | Paulding | 43 min |
| Aug 28, 4:23 PM EDT | Areal Flood Advisory | IWX | Allen, Putnam | 3 hr |
| Aug 28, 5:01 PM EDT | Special Weather Statement | IWX | Fulton, Williams | 29 min |
| Aug 28, 3:48 AM EDT | Beach Hazards Statement | IWX | 60 hr | |
| Aug 28, 7:27 AM EDT | Small Craft Advisory | IWX | 46 hr | |
| Aug 28, 1:11 PM EDT | Special Weather Statement | IWX | Saint Joseph | 49 min |
| Aug 28, 1:48 PM EDT | Special Weather Statement | IWX | Noble | 27 min |
| Aug 28, 1:59 PM EDT | Special Weather Statement | IWX | Elkhart | 31 min |
| Aug 28, 2:27 PM EDT | Special Weather Statement | IWX | Starke | 33 min |
| Aug 28, 2:42 PM EDT | Special Weather Statement | IWX | Grant, Wabash | 33 min |
| Aug 28, 3:37 PM EDT | Areal Flood Advisory | IWX | Saint Joseph | 94 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.